Poison Prevention Tips During the COVID-19 Pandemic

Pharmacists can play an important role in educating patients about poison prevention tips during the pandemic, and discuss the dangers of home remedies.

Poison prevention is especially important during the COVID-19 pandemic, as families are spending more time at home.

With ‘social distancing’ being the important new norm, families have begun stocking up on various products amid health and supply concerns. Families may have more medications and cleaning supplies in the home, so poison prevention is especially important.

Pharmacists can play an important role in educating patients about poison prevention tips during the pandemic, and discuss the dangers of home remedies that could potentially cause serious complications or even death.

Pharmacists also should educate parents to make sure all medications and cleaning supplies are kept on a high shelf locked up and out of reach of children.

Poison control centers across the country have seen a rise in calls associated with various exposures, including accidental hand sanitizer ingestion among children. Parents should be educated to keep hand sanitizer out of reach of children as anything more than a taste can cause alcohol poisoning, with symptoms that can include confusion, vomiting, drowsiness, and in severe cases, respiratory arrest and death.1

The Oklahoma poison control center also reported that medication mix ups or overdoses are up 19% compared to the same time last year.2

One man in Arizona died, and his wife is in critical condition after they both ingested chloroquine phosphate commonly used at aquariums to clean fish tanks in an attempt to prevent COVID-19.3

In an interview with Pharmacy Times, Teisha Ray, PharmD, CSPI, a poison control pharmacist, discussed increased education for their staff on chloroquine ingestions to help provide guidance on these exposures. In addition, the American Association of Poison Control Centers recently released a statement about hydroxychloroquine and chloroquine adverse effects, especially those that are nonpharmaceutical formulations that can be especially dangerous.4

Ray discussed that her poison center has received an increase in the number of accidental over-the-counter (OTC) analgesic overdoses from individuals treating virus symptoms and other illnesses.

Other calls that have increased since the COVID-19 pandemic began, in addition to hand sanitizer ingestion among children, report individuals developing respiratory symptoms or irritation of the eyes, throat, and nose from mixing different cleaning chemicals. Individuals should avoid mixing chemicals, and they should use the CDC website for information on what cleaning supplies are recommended.

“Do not try to self-treat with drugs from friends, foreign countries, health food stores, or online,” says Ray.

Patients also should be educated to only use prescription medications prescribed by the physician and to read the directions carefully. Ray also emphasized the importance of ensuring the directions on OTC medications are understood, and the ingredients are not duplicated in other products patients are taking to prevent accidental overdose.

All medications and hazardous substances (e.g. cleaning supplies) should be put away immediately after each use and when coming home from grocery shopping. Patients should have the Poison Help Line 1-800-222-1222 programed into their phones and posted somewhere visible in the house in the event of a poison emergency. Trained health care professionals including pharmacists and physicians are available 24/7 to help provide free expert advice.

REFERENCES

  • AAPCC. Hand sanitizer. AAPCC website. https://aapcc.org/track/hand-sanitizer. Accessed March 27, 2020.
  • Hermes G. News On 6. Okla. Poison control centers report spike in calls during social distancing. https://www.newson6.com/story/41945323/okla-poison-control-centers-report-spike-in-calls-during-social-distancing. Published March 27, 2020. Accessed March 27, 2020.
  • Waldrop T, Alsup D, McLaughlin EC. CNN. Fearing coronavirus, Arizona man dies after taking a form of chloroquine used to treat aquariums. https://www.cnn.com/2020/03/23/health/arizona-coronavirus-chloroquine-death/index.html. Published March 25, 2020. Accessed March 27, 2020.
  • American Association of Poison Control Centers on Hydroxychloroquine Side Effects [news release]. Arlington, VA; March 25, 2020: AAPCC website. https://piper.filecamp.com/uniq/Klk1IGw3Mzt29mhN.pdf. Accessed March 27, 2020.